MAUDE Adverse Event Report: COOK INC NCOMPASS NITINOL TIPLESS STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL

COOK INC NCOMPASS NITINOL TIPLESS STONE EXTRACTOR; FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Model Number N/A
Medical Device Problem Code Difficult or Delayed Positioning (1157)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 05/02/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Pma/510(k) #: exempt.This report includes information known at this time. a follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported that the user opened the package and checked the integrity of the ncompass nitinol tipless stone extractor and found that the basket cannot be released.Another extractor was used to complete the procedure.There were no adverse consequences to the patient as a result of this reported issue.The device did not make contact with the patient.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: a visual inspection and functional testing of the returned device was conducted.A document based investigation was also conducted.A review of complaint history, the device history record, instructions for use, quality control data, and specifications was performed.One device was returned for investigation.The device was returned with the handle partially closed.The basket formation was returned in the closed position.The collet knob is tight and secure.The male luer lock adaptor (mlla) is finger tight.The polyethylene terephthalate tubing (pett) measures 2.5 cm in length.A visual examination noted the support sheath is severed 2 mm from the mlla.The severed segment measures approximately 4 cm.The cannulated handle was found to be bent at the point of separation of the support sheath.The tip of the basket sheath was noted to be smashed 3 mm from the distal tip.A kink at found 36 cm from the distal tip of the basket sheath.A functional test noted the handle does not actuate the basket formation.The handle was disassembled and the basket formation could not be manually actuated.The basket assembly appears to be stuck inside the basket sheath at the smashed tip.A review of the device history record showed no non-conformances related to the reported failure.A complaint history search revealed one additional complaint associated with the complaint device lot number 7002862.The additional complaint is for a different issue from the same customer as this complaint report.Per the instructions for use (ifu) precaution section: enclose the device in the sheath before removing from the tray/holder.Do not use excessive force to manipulate this device.Damage to the device may occur.A review of relevant manufacturing documents was conducted.It was concluded that the device aspect in question was visually/functionally inspected by quality control and no related gaps in production or processing controls were noted.The complaint device was found to have a basket that would not open.Damage was found to the sheath and cannulated handle of the returned device, but that damage is not shown on the pictures provided by the customer.It is likely the observed damage of the returned device occurred during return shipping / handling of the device.Based on the pictures provided by the customer, the basket would not open when the handle was functioned.The pictures show that when the handle was moved to the open position, the basket remained closed and the sheath in the area proximal to the basket had a wavy appearance from the compressive force applied to it from the handle.It appears the basket was stuck inside the sheath.When the handle was disassembled, the basket subassembly could not be moved within the sheath, indicating the issue was with the basket subassembly / sheath and not the handle.The cause of the failure for the basket assembly to open could not be determined.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.

Brand Name
NCOMPASS NITINOL TIPLESS STONE EXTRACTOR
Common Device Name
FFL DISLODGER, STONE, BASKET, URETERAL, METAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7500380
Report Number1820334-2018-01442
Device Sequence Number1718502
Product Code FFL
UDI-Device Identifier00827002460270
UDI-Public(01)00827002460270(17)190527(10)7002862
Combination Product (Y/N)N
Initial Reporter CountryCN
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/25/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberNCT4-017115
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 05/02/2018
Supplement Date Received by Manufacturer05/17/2018
Initial Report FDA Received Date05/09/2018
Supplement Report FDA Received Date05/25/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1